Alert archive / Pennsylvania / Wind Chill Advisories in 2017
Wind Chill Advisory 1, NWS State College, PA
NWS State College, PA issued this wind chill advisory at Jan 7, 2017, 3:37 AM EST for Cambria County, Somerset County, Pennsylvania. It took effect at Jan 7, 2017, 10:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2017, 3:37 AM EST (08:37 UTC)
- In effect from
- Jan 7, 2017, 10:00 PM EST
- Expired
- Jan 8, 2017, 11:00 AM EST
- In force
- 13 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WWUS41 KCTP 070837 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 337 AM EST SAT JAN 7 2017 PAZ024-033-072045- /O.NEW.KCTP.WC.Y.0001.170108T0300Z-170108T1600Z/ CAMBRIA-SOMERSET- INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET 337 AM EST SAT JAN 7 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST SUNDAY. * LOCATIONS...THE LAUREL HIGHLANDS. * HAZARD TYPES...DANGEROUSLY LOW WIND CHILLS. * WIND CHILL...15 TO 20 BELOW ZERO DUE TO TEMPERATURES 2 TO 10 ABOVE...AND WINDS OUT OF THE WEST AT 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * TIMING...TONIGHT AND SUNDAY MORNING. * IMPACTS...DANGEROUS WIND CHILLS MAY QUICKLY PRODUCE FROSTBITE ON EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE COLD. && $$
3 follow-up statements
711 WWUS41 KCTP 071633 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 1133 AM EST SAT JAN 7 2017 PAZ004-005-080445- /O.NEW.KCTP.LE.Y.0002.170108T0000Z-170109T0000Z/ WARREN-MCKEAN- INCLUDING THE CITIES OF...WARREN...BRADFORD 1133 AM EST SAT JAN 7 2017 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY. * LOCATIONS...WARREN AND MCKEAN COUNTIES. * HAZARD TYPES...LAKE EFFECT SNOW AND AREAS OF BLOWING AND DRIFTING SNOW. * SNOW ACCUMULATIONS...SNOW ACCUMULATION RANGING FROM 4 TO 6 INCHES ACROSS THE NORTHWEST HALF OF WARREN COUNTY, TO BETWEEN 2 AND 4 INCHES ACROSS MUCH OF THE REST OF WARREN AND MCKEAN COUNTIES. * TIMING...SNOW SHOWERS WILL BECOME MORE FREQUENT ACROSS THE REGION BEGINNING THIS EVENING AND CONTINUE OVERNIGHT. BANDS OF MODERATE, TO BRIEFLY HEAVY LAKE EFFECT SNOWS WILL PERSIST ACROSS THE REGION THROUGH MUCH OF THE DAY SUNDAY. * IMPACTS...THE LAKE EFFECT SNOW WILL CREATE SNOW COVERED ROADS AND LOCALLY GREATLY REDUCED VISIBILITY. BITTER COLD WIND CHILLS OF 5 TO 10 BELOW ZERO MAY LEAD TO FROSTBITE WITH PROLONGED EXPOSURE TO THE COLD. * WINDS...WEST INCREASING TO 10 TO 20 3MPH WITH OCCASIONAL GUSTS UP TO 35 MPH. * TEMPERATURES...6 TO 16 ABOVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW IN ICE AND SNOW. && $$ PAZ024-033-080445- /O.CON.KCTP.WC.Y.0001.170108T0300Z-170108T1600Z/ CAMBRIA-SOMERSET- INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET 1133 AM EST SAT JAN 7 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST SUNDAY... * LOCATIONS...THE LAUREL HIGHLANDS. * HAZARD TYPES...DANGEROUSLY LOW WIND CHILLS. * WIND CHILL...15 TO 20 BELOW DUE TO TEMPERATURES 2 TO 10 ABOVE...AND WINDS WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * TIMING...TONIGHT AND SUNDAY MORNING. * IMPACTS...DANGEROUSLY COLD WIND CHILLS MAY QUICKLY PRODUCE FROSTBITE ON EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE COLD. && $$ LAMBERT/GRUMM
046 WWUS41 KCTP 080246 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 946 PM EST SAT JAN 7 2017 PAZ004-081615- /O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/ WARREN- INCLUDING THE CITY OF...WARREN 946 PM EST SAT JAN 7 2017 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * LAKE EFFECT SNOW OF VARYING INTENSITY WILL CONTINUE INTO SUNDAY AFTERNOON. * TOTAL ACCUMULATION 4 TO 6 INCHES WITH HIGHEST AMOUNTS ALONG AND NORTH OF ROUTE 6. * HAZARDOUS TRAVEL AND REDUCED SPEEDS ON SNOW COVERED ROADS. * WIND GUSTS 25-30 MPH WILL PRODUCE BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITY. * MINIMUM WIND CHILLS AROUND 10 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW IN ICE AND SNOW. && $$ PAZ005-081615- /O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/ MCKEAN- INCLUDING THE CITY OF...BRADFORD 946 PM EST SAT JAN 7 2017 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * LAKE EFFECT SNOW OF VARYING INTENSITY WILL CONTINUE INTO SUNDAY AFTERNOON. * TOTAL ACCUMULATION 2 TO 4 INCHES WITH HIGHEST AMOUNTS NORTH OF ROUTE 6. * HAZARDOUS TRAVEL AND REDUCED SPEEDS ON SNOW COVERED ROADS. * WIND GUSTS 25-30 MPH WILL PRODUCE BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITY. * MINIMUM WIND CHILLS AROUND 10 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW IN ICE AND SNOW. && $$ PAZ024-033-081600- /O.CON.KCTP.WC.Y.0001.170108T0300Z-170108T1600Z/ CAMBRIA-SOMERSET- INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET 946 PM EST SAT JAN 7 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SUNDAY... * DANGEROUS WIND CHILLS 15 TO 20 DEGREES BELOW ZERO. * TIME TO FROSTBITE 30 MINUTES ON EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE COLD. && $$
685 WWUS41 KCTP 080850 WSWCTP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 AM EST SUN JAN 8 2017 PAZ004-082100- /O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/ WARREN- INCLUDING THE CITY OF...WARREN 350 AM EST SUN JAN 8 2017 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * HAZARD TYPES...LAKE EFFECT SNOW BANDS. * SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. * TIMING...THROUGH THIS EVENING. * IMPACTS...THE SNOW CAN MAKE DRIVING HAZARDOUS. WINDS WILL LEAD TO REDUCED VISIBILITY AND MAY CREATE DRIFTS ON ROADWAYS. * WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH...WHICH WILL CREATE WIND CHILLS BELOW ZERO THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW IN ICE AND SNOW. IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE COLD. && $$ PAZ005-082100- /O.CON.KCTP.LE.Y.0002.000000T0000Z-170109T0000Z/ MCKEAN- INCLUDING THE CITY OF...BRADFORD 350 AM EST SUN JAN 8 2017 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * HAZARD TYPE...LAKE EFFECT SNOW BANDS. * SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES. * TIMING...THROUGH THIS EVENING. * IMPACTS...THE SNOW CAN MAKE DRIVING HAZARDOUS. WINDS WILL LEAD TO REDUCED VISIBILITY AND MAY CREATE DRIFTS ON ROADWAYS. * WINDS...WEST 10 TO 15 MPH...WHICH WILL CREATE WIND CHILLS BELOW ZERO THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE PENNSYLVANIA DEPARTMENT OF TRANSPORTATION REMINDS MOTORISTS TO ADJUST SPEEDS BASED ON DRIVING CONDITIONS AND TO TAKE IT SLOW IN ICE AND SNOW. IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE COLD. && $$ PAZ024-033-081600- /O.CON.KCTP.WC.Y.0001.000000T0000Z-170108T1600Z/ CAMBRIA-SOMERSET- INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET 350 AM EST SUN JAN 8 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WIND CHILLS...15 TO 20 BELOW ZERO DUE TO TEMPERATURES BETWEEN ZERO AND 5 BELOW...AND WEST WINDS 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * IMPACTS...DANGEROUS WIND CHILLS MAY QUICKLY PRODUCE FROSTBITE ON EXPOSED SKIN IN 30 MINUTES OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF OUTDOORS...DRESS IN LAYERS AND COVER EXPOSED SKIN. LIMIT YOUR TIME OUTDOORS. ENSURE PETS HAVE ADEQUATE PROTECTION FROM THE COLD. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 7, 1:48 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 7, 1:48 AM EST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service State College PA 148 AM EST Sat Jan 7 2017 .SYNOPSIS... A cold weather pattern with below normal temperatures and lake effect snow will stay locked in through the weekend before moderating next week. && .NEAR TERM /UNTIL NOON TODAY/... Lake effect still huggingn the LE shoreline and keeping away from the CWA at this point. More interestingly, the storm deepening along the SE coast is already making radar returns into PA as it throws decent moisture over the cold dome. The ol' dendritic snow growth zone (DGZ) is rather deep over KLNS per RUC and HRRR soundings. It is also poised to get a good/deep influx of moisture over the SErn tip of the CWA. The tight gradient of snow- no snow advertised well thus far may push NW a little more than earlier thought. So, a fluffy 1-2 inches is possible across the southern third of York and Lancaster counties, and a dusting is possible over most of those two counties and Adams county, as well. Hardly anything to worry about. It is January after all. The wave will pull the snow away late this morning and very early in the afternoon. The lake effect clouds should slide south a bit this morning, but should stay mainly N of the area. Expect them to make better in roads later in the day. && .SHORT TERM /NOON TODAY THROUGH 6 PM SUNDAY/... An upper trough over the lower Great Lakes/Ohio will keep the mention of lake effect snow showers in the far NW mountains, but with accums generally an inch or less. Any light snow that might creep into York or Lancaster counties late tonight will move east of the area by mid morning with improving skies thereafter. Highs will range from the mid teens to mid 20s from NW to SE. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Surface low is well off the east coast with high pressure centered over Iowa. NW flow continues with cold air advection.The cold bottoms out on Sunday with passage of -20C air at 850mb. Max temps are projected to average 10 to 20 degrees below normal for early January. Gusty winds should drop wind chills below zero across the Alleghenies and into the single digits over the Lower Susq Valley. A Short-wave moves southeast across the Eastern Great Lakes Saturday night bringing some snow to the northern zones and then the lake effect fetch becoming more favorable into Sunday - bringing an enhanced period for potential lake effect snows over the NW. During the day on Sunday, we could also see these bands snake into the central mountains and a quick accumulation is poss. Center of the high passes to the south on Monday with return flow kicking in and expected to moderate temperatures through early next week. High clouds over western PA with warm air advection. The next shot of precip will arrive on Tuesday with high prob of ptype issues as strong SW flow directs warm air into retreating cold dome. Without getting too detailed, latest runs still showing colder air trapped for much of Tue into Tue night, so continued to mention a wintry mix. By Wed, precip should change to all rain ahead and along a cold front with a soggy day in store. Models now trending a little milder for the end of the week. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... High pressure ridge over Pa will ensure VFR conditions overnight across most of Central Pa. Only exception could be some MVFR stratocu currently observed in the vicinity of BFD and JST. The northern edge of a snow shield associated with a coastal storm will graze Southeast Pa later today, likely resulting in a brief period of IFR vsby at LNS sometime between 13Z-17Z. Otherwise, widespread VFR conditions expected late this morning. An increasing NW flow this afternoon will likely yield MVFR stratocu and flurries at BFD and JST after 18Z, with a high confidence of VFR conditions further east (downwind) of the mountains. Deepening moisture downwind of the lakes indicated by model soundings tonight, indicating the potential of IFR vis reductions in light snow at BFD after about 03Z. Outlook... Sun...Snow showers with IFR/MVFR vsby lkly BFD and JST. Mon...No sig wx expected. Tue...Low CIGS/mixed precipitation possible, esp NW Pa. LLWS. Wed...AM rain showers/reduced CIGS possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/La Corte NEAR TERM...Dangelo SHORT TERM...Dangelo/La Corte LONG TERM...Watson AVIATION...Fitzgerald
Hazardous weather outlook, Jan 7, 1:11 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 111 AM EST SAT JAN 7 2017 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-063- 064-080615- NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON- MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS- 111 AM EST SAT JAN 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A MIXED BAG OF PRECIPITATION IS EXPETED TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-017-024-033-080615- WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 111 AM EST SAT JAN 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WIND CHILLS MAY BE INTO THE TEENS BELOW ZERO SUNDAY MORNING. A MIXED BAG OF PRECIPITATION IS EXPETED TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ065-066-080615- YORK-LANCASTER- 111 AM EST SAT JAN 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. A LIGHT SNOW ACCUMULATION IS EXPECTED THIS MORNING MAINLY ALONG THE MARYLAND BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 11:33 AM EST | Lake Effect Snow Advisory | CTP | McKean, Warren | 31 hr |
Nearby
Wind Chill Advisories in Pennsylvania, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.